Alert archive / West Virginia / Wind Advisories in 2024

Wind Advisory 7, NWS Charleston, WV

March 25, 202412 counties in West Virginia

NWS Charleston, WV issued this wind advisory at Mar 25, 2024, 4:46 AM EDT for 12 counties in West Virginia. It took effect at Mar 25, 2024, 7:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2024, 4:46 AM EDT (08:46 UTC)
In effect from
Mar 25, 2024, 7:00 PM EDT
Expired
Mar 26, 2024, 10:06 AM EDT
In force
15 hr
Issued by
NWS Charleston, WV

Counties Boone County, WV, Clay County, WV, Fayette County, WV, Kanawha County, WV, Logan County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Upshur County, WV, Webster County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS71 KRLX 250846
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
446 AM EDT Mon Mar 25 2024

WVZ015-025>027-034-039-515>523-525-526-251715-
/O.NEW.KRLX.WI.Y.0007.240325T2300Z-240326T1700Z/
Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest
Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Elkins, Snowshoe, Fayetteville,
Chapmanville, Charleston, Beckley, Summersville, Cowen, Logan,
Prosperity, Oak Hill, Mullens, Bradley, Clay, Harman, Saint
Albans, Pineville, Man, Holly River State, Madison, Richwood,
Montgomery, Craigsville, Meadow Bridge, Webster Springs, South
Charleston, Buckhannon, Oceana, Sophia, and Birch River
446 AM EDT Mon Mar 25 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EDT 
TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In and just west of the central and northern mountains of 
  West Virginia.

* WHEN...From 7 PM this evening to 1 PM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles in a crosswind. Use extra caution.

Secure outdoor objects.

&&

$$

TRM
4 follow-up statements
046 
WWUS71 KRLX 251750
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
150 PM EDT Mon Mar 25 2024

WVZ015-025>027-034-039-515>523-525-526-260200-
/O.CON.KRLX.WI.Y.0007.240325T2300Z-240326T1700Z/
Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest
Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Webster Springs, Holly River State,
Charleston, Man, Sophia, Richwood, Saint Albans, Fayetteville,
Oceana, Snowshoe, Bradley, Elkins, Montgomery, Buckhannon, Oak
Hill, Logan, Summersville, Mullens, Pineville, Beckley,
Prosperity, Madison, Meadow Bridge, South Charleston,
Chapmanville, Clay, Birch River, Cowen, Harman, and Craigsville
150 PM EDT Mon Mar 25 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM 
EDT TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, northeast, northern, southeast, and 
  southern West Virginia.

* WHEN...From 7 PM this evening to 1 PM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

ARJ
007 
WWUS71 KRLX 260154
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
954 PM EDT Mon Mar 25 2024

WVZ015-025>027-034-039-515>523-525-526-261000-
/O.CON.KRLX.WI.Y.0007.000000T0000Z-240326T1700Z/
Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest
Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Webster Springs, Madison, Pineville,
Montgomery, Meadow Bridge, Cowen, Sophia, Oceana, South
Charleston, Birch River, Buckhannon, Logan, Man, Holly River
State, Beckley, Charleston, Harman, Snowshoe, Saint Albans,
Mullens, Summersville, Craigsville, Oak Hill, Chapmanville,
Elkins, Fayetteville, Prosperity, Richwood, Bradley, and Clay
954 PM EDT Mon Mar 25 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, northeast, northern, southeast, and 
  southern West Virginia.

* WHEN...Until 1 PM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

GW
372 
WWUS71 KRLX 261102
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
702 AM EDT Tue Mar 26 2024

WVZ015-025>027-034-039-515>523-525-526-261700-
/O.CON.KRLX.WI.Y.0007.000000T0000Z-240326T1700Z/
Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest
Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Bradley, Beckley, Saint Albans, Clay,
Craigsville, Holly River State, Elkins, Harman, Birch River,
Summersville, Fayetteville, Chapmanville, Pineville, Webster
Springs, Buckhannon, Montgomery, Oceana, South Charleston, Cowen,
Meadow Bridge, Madison, Logan, Snowshoe, Mullens, Man, Oak Hill,
Charleston, Prosperity, Richwood, and Sophia
702 AM EDT Tue Mar 26 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Southeast winds 15 to 25 mph with gusts up to around 45 mph.

* WHERE...Portions of central, northeast, northern, southeast, and 
  southern West Virginia.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

TRM
097 
WWUS71 KRLX 261406
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1006 AM EDT Tue Mar 26 2024

WVZ015-025>027-034-039-515>523-525-526-261515-
/O.CAN.KRLX.WI.Y.0007.000000T0000Z-240326T1700Z/
Kanawha-Logan-Boone-Clay-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest
Nicholas-Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Man, Elkins, Clay, Mullens, Montgomery,
Birch River, Richwood, Charleston, Chapmanville, Logan, Oak Hill,
Fayetteville, Craigsville, Snowshoe, Sophia, Webster Springs,
Buckhannon, Pineville, Holly River State, Meadow Bridge, South
Charleston, Saint Albans, Beckley, Harman, Bradley, Oceana,
Cowen, Summersville, Prosperity, and Madison
1006 AM EDT Tue Mar 26 2024

...WIND ADVISORY IS CANCELLED...

Breezy conditions will continue for the rest of the day, but the 
threat for strong wind gusts of 40 to 50 mph has ended.

$$

ARJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Mar 25, 3:50 AM EDT, 56 minutes earlier.

Area forecast discussion, Mar 25, 3:50 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
350 AM EDT Mon Mar 25 2024

.SYNOPSIS...
High pressure brings very dry conditions today, likely inducing fire
weather concerns. The next system brings a wetting rain Tuesday
into Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 305 AM Monday...Corrected wind wording for today

Key Points:

* Very and breezy conditions today will lead to increased fire
  weather concerns across the area.

* Strong winds aloft tonight could lead to low level wind shear
  whenever and wherever sufficiently high gusts do not mix to
  the surface.

The forecast area resides in a very dry, strong low level
southeast flow between surface ridging along the east coast, and
a large, strong southern stream low pressure system out to the
west, today and tonight.

Dew points in the lower 20s lowlands and teens in and near the
mountains this afternoon, will combine with high temperatures
around 70 over the lowlands, 50s and 60s mountains, given
sunshine limited only by high thin cloud, to produce minimum RH
values mostly in the teens over the lowlands, teens and 20s
mountains.

Peak wind gusts across the lowlands will reach 15 to 20 mph this
morning and 20 to 25 mph by late afternoon. Peak wind gusts
across, and just downstream, or northwest, of the central
mountains of WV will be 30 to as high as 40 mph this morning,
before settling down to the 25 to 30 mph range this afternoon.

With fuels drying out since the rain Friday night into
Saturday, elevated fire weather concerns will exist across the
area today, especially this afternoon and even into this
evening. Even if most of the area likely falls short
of Red Flag Warning criteria on winds, at least a Fire Danger
Statement seems likely for much of the area today. Will
continue to coordinate with neighbors and forestry partners
early this morning. See fire weather section below for more
details.

Peak wind gusts tonight reach 25 to 30 mph across much of the
lowlands, but 45 to 50 mph across, and just downstream, or
northwest, of the mountains, especially the central mountains,
would would warrant a wind advisory. Guidance continues to
evince little mixing across the north central lowlands of WV,
except perhaps for a time late this afternoon.

Winds as high as 65 to70 mph at h925 amid a stout inversion
tonight could induce low level wind shear even with some gusts
mixing through to the surface.

Increasing wind and only slowly increasing dew points will make
for a slow RH recovery tonight.

The large, strong low pressure system comes out of the central
high plains this morning and tracks northeastward into the upper
midwest tonight. Its associated cold front reaches into the
lower Ohio Valley toward dawn Tuesday. Warm advection ahead of
the system, and increasing differential vorticity advection
ahead of the mid-upper level short wave trough, are likely to
result in showers encroaching upon the middle Ohio Valley from
the west toward dawn Friday.

Moisture limited to the h7-h6 layer before dawn Tuesday will
preclude a heavy rain or thunder threat. To be sure, moisture
and lift may become just sufficient to produce precipitation
that could make it through the dry low levels to the surface as
far east as the Ohio River by dawn Tuesday.

The strong southeast flow will keep temperatures above normal
tonight, with decoupling limited to the deeper, better sheltered
valleys, along with a portion of the north central lowlands of
WV.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 240 AM Monday...

An area of low pressure will move across the plains and up through
the Great Lakes. Chances for precipitation will increase ahead of a
cold front Tuesday morning with showers forming from west to east,
and the heaviest axis of QPF across the mountains Tuesday afternoon.
Hydro/flooding does not look to be an issue at this point in time
due to forecasted light rainfall amounts.

Breezy to gusty winds, particularly across the mountains, will be
likely Tuesday into Wednesday as a mid-level jet moves overhead;
GFS and NAM do show up to 90 knots of sfc-500mb bulk shear
Tuesday evening. Light showers expected into Tuesday night as a
cold front moves through the region into Wednesday morning. Most
of the rain will stay along the mountains through the day
Wednesday. Some isolated rumbles of thunder are possible late
Tuesday into Wednesday with the frontal passage, SPC already has
the area in a general thunderstorm outlook for such activity.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 AM Monday...

Cold front should finally be east of the area come Wednesday
night, with surface high pressure encroaching Thursday morning.
Drier weather will commence, but Thursday looks to show
temperatures in the 50s across the much of the area. Mild, yet
warmer temperatures, as well as mostly sunny skies commence
Friday. Another system looks possible over the weekend and next
Monday.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 305 AM Monday...Corrected wind wording for today

VFR is expected to persist through the TAF period, courtesy of
high pressure, while mid to high level clouds pass overhead.

The forecast area resides in a very dry, strong low level
southeast flow between the surface ridging along the east
coast, and a large, strong southern stream low pressure system
out to the west, today and tonight.

Peak surface wind gusts across the lowlands will reach around 15
kts this morning, around 20 kts by late afternoon, and then up
to around 25 kts tonight. Peak wind gusts across, and just
downstream, or northwest, of the central mountains of WV will
be 35 kts this morning, before settling down to around 25 kts
range this afternoon, but then increasing to around 40 kts at
least across and just downstream, or northwest, of the central
mountains of WV tonight.

BKW will have the strongest winds, while CKB will have the
lightest flow, as guidance continues to evince little mixing
across the north central lowlands of WV, except perhaps for a
time late this afternoon.

Winds as high as 60 kts at h925, or about 3 kft agl, amid a
stout inversion tonight could induce low level wind shear even
with some gusts mixing through to the surface. Aviation
interests should be keenly aware of these very strong low level
winds tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z
TUESDAY...

FORECAST CONFIDENCE: Medium to High

ALTERNATE SCENARIOS: Gusty winds will fluctuate, which could
allow for LLWS to develop during lulls. If LLWS develops, extent
and duration could vary from current TAFs. LLWS tonight could
develop even with some gusts mixing to the surface.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         MON 03/25/24
UTC 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
EDT 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z TUESDAY...
IFR conditions may occur in any areas of rain Tuesday and Tuesday
night.

&&

.FIRE WEATHER...
As of 305 AM Monday...Corrected wind wording for today

RH recovery was poor across portions of the middle Ohio Valley
and the western slopes of the high terrain early this morning.
That sets the stage for very low RH values later today. With
afternoon temperatures expected to reach around 70 degrees
across much of the lower elevations, and a large layer of very
dry air not too far aloft, significantly low RH values are
expected across the area this afternoon.

Most of the area will likely see at least a few hours of
Minimum RH values into the 15-20 percent range. Wind gusts
across the lowlands will reach 15 to 20 mph this morning and 20
to 25 mph by late afternoon. Peak wind gusts across, and just
downstream, or northwest, of the central mountains of WV will be
30 to as high as 40 mph this morning, before settling down to
the 25 to 30 mph range this afternoon.

Fortunately, the area with the stronger winds is generally also
an area that got more precipitation with the Friday night into
Saturday system, which may help minimally. However, what fuel
moisture readings available there were 8 to 9 percent, as they
were across the middle Ohio Valley, where less rain was noted.

While winds may not be quite as strong across the middle Ohio
Valley, at a minimum an area-wide fire danger statement may be
needed today, and we will coordinate with neighbors and our
forestry partners on any potential Fire Fire Danger Statements
or even Red Flag Warnings that they feel may be needed.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/LTC
NEAR TERM...TRM
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...TRM

FIRE WEATHER...
Hazardous weather outlook, Mar 25, 2:55 AM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
255 AM EDT Mon Mar 25 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-260700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
255 AM EDT Mon Mar 25 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Very dry and breezy conditions are expected today. Relative humidity
values in the teens and low 20s are expected area-wide this afternoon,
which increases fire weather danger today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.